Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 28, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 21, 2009, 4:43 PM CDT for Jasper County, Illinois. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2009, 4:43 PM CDT (21:43 UTC)
- Expired
- Jun 21, 2009, 5:10 PM CDT
- In force
- 27 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 103 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:07 PM CDT | HAIL 0.88 | 4 Sse Gila, IL | |
| Jun 21, 5:18 PM CDT | HAIL 1 | 4 Nnw Newton, IL | 4 MILES NNW OF NEWTON, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KILX 212143
TORILX
ILC079-212230-
/O.NEW.KILX.TO.W.0028.090621T2143Z-090621T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT SUN JUN 21 2009
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN JASPER COUNTY IN SOUTHEAST ILLINOIS...
* UNTIL 530 PM CDT.
* AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED JUST SOUTH OF WOODBURY...OR 7 MILES SOUTHWEST OF
TOLEDO...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GILA...
HIDALGO...
ROSE HILL...
YALE...
SAM PARR STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED...IT MEANS THAT STRONG ROTATION HAS
BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 3913 8796 3900 8814 3911 8836 3917 8836
3918 8815
TIME...MOT...LOC 2142Z 300DEG 16KT 3919 8831
$$
CHURCHILL1 follow-up statement
000
WWUS53 KILX 212210
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT SUN JUN 21 2009
ILC079-212219-
/O.CAN.KILX.TO.W.0028.000000T0000Z-090621T2230Z/
JASPER IL-
510 PM CDT SUN JUN 21 2009
...THE TORNADO WARNING FOR NORTHERN JASPER COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM. ANOTHER STRONG STORM HAS DEVELOPED FURTHER SOUTH
TOWARD NEWTON...SO BE ALERT FOR THE POTENTIAL OF MORE SEVERE
WEATHER.
LAT...LON 3913 8796 3900 8814 3911 8836 3917 8836
3918 8815
TIME...MOT...LOC 2209Z 300DEG 16KT 3913 8818
$$
CHURCHILLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:06 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 21, 3:06 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT SUN JUN 21 2009 .DISCUSSION... ISSUED 306 PM CDT SUN JUN 21 2009 SHORT TERM...TONIGHT THROUGH WEDNESDAY... WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER TONIGHT. WILL HANDLE EVENING ORDING WITH SCATTERED AND/OR ISOLATED THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON. WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS. LONG TERM...THURSDAY THROUGH SUNDAY... THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER 80S TO MIDDLE 90S. 04 && .AVIATION... ISSUED 109 PM CDT SUN JUN 21 2009 SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS 1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 21, 3:22 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN JUN 21 2009 ILZ027>031-036-037-040-041-047>050-221100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY. ILZ038-042>046-051>053-055>057-063-221100- CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-PIATT-SANGAMON-VERMILION- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ054-061-062-066>068-071>073-221100- CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE- RICHLAND-SHELBY- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
In the hours before
Local storm report, Jun 21, 3:37 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 2 S SULLIVAN 39.57N 88.61W
06/21/2009 MOULTRIE IL TRAINED SPOTTER
&&
HJSLocal storm report, Jun 21, 3:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 2 E FINDLAY 39.52N 88.72W
06/21/2009 SHELBY IL TRAINED SPOTTER
&&
CHURCHILLLocal storm report, Jun 21, 3:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM FUNNEL CLOUD 6 W WINDSOR 39.44N 88.71W
06/21/2009 SHELBY IL TRAINED SPOTTER
SMALL FUNNEL LASTED LESS THAN ONE MINUTE.
&&
CHURCHILLThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:45 PM CDT | Special Weather Statement | ILX | Crawford, Jasper, Lawrence, Richland | 60 min |
| Jun 21, 3:03 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 27 min |
| Jun 21, 3:31 PM CDT | Tornado Warning | ILX | Moultrie, Shelby | 44 min |
| Jun 21, 4:08 PM CDT | Tornado Warning | ILX | Cumberland | 52 min |
| Jun 21, 5:26 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 49 min |
| Jun 21, 5:36 PM CDT | Flash Flood Warning | ILX | Jasper | 4 hr |
| Jun 21, 5:44 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 46 min |
| Jun 21, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 40 min |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.